Ethambutol-Induced Toxic Epidermal Necrolysis

Academic Article

Abstract

  • Toxic epidermal necrolysis (TEN) is a severe cutaneous reaction that most commonly is related to drug exposure and that clinically can be confused with other bullous dermatoses, particularly staphylococcal scalded skin syndrome (SSSS) and erythema multiforme major (the Stevens-Johnson syndrome). We report the first case, to our knowledge, of TEN associated with ethambutol hydrochloride administration. Toxic epidermal necrolysis can be partially differentiated from other bullous dermatoses by history and clinical presentation. Microbiological results (eg, the isolation of Staphylococcus aureus in SSSS) and immunological studies (eg, the demonstration of immune complexes in the Stevens-Johnson syndrome) may aid in differentiation, but ultimately the diagnosis depends on histopathological examination of involved skin. © 1981, American Medical Association. All rights reserved.
  • Digital Object Identifier (doi)

    Author List

  • Pegram PS; Mountz JD; O bar PR
  • Start Page

  • 1677
  • End Page

  • 1678
  • Volume

  • 141
  • Issue

  • 12